Intraoperative high-dose remifentanil increases post-anaesthetic shivering
S. H. Suh
Remifentanil is associated with increased incidence of post-anaesthetic shivering (PAS). The aim of this study was to compare the effects of intraoperative high and low doses of remifentanil on PAS.
We investigated 50 consecutive patients, aged <60 yr, who underwent gynaecological laparotomy. Patients who underwent prolonged surgery (>4 h) were excluded from the study. Anaesthesia throughout surgery was maintained with i.v. propofol and remifentanil, and epidural ropivacaine, and no nitrous oxide was used. Fifty patients were randomly assigned to receive intraoperative remifentanil at 0.1 µg kg–1 min–1 (low-dose group, n=25) or 0.25 µg kg–1 min–1 (high-dose group, n=25) until the end of surgery. Intraoperative analgesia was achieved by a fixed infusion rate of remifentanil and titrated epidural ropivacaine. PAS was evaluated by nursing stuff over the first hour after surgery.
PAS occurred more frequently in the high-dose group than in the low-dose group (60% vs 20%, P=0.009). None of the patients complained of pain during the observation period due to epidural analgesia. There were no significant differences in rectal or palm skin temperature after extubation between the two dose groups.
Remifentanil-induced PAS is not a phenomenon of intraoperative hypothermia. The higher incidence of PAS with higher doses of remifentanil probably reflects acute opioid tolerance and stimulation of N-methyl-d-aspartate receptors, similar to hyperalgesia. We conclude that patients administered high doses of remifentanil are sensitive to shivering after sudden drug withdrawal.